Tornadoes · United States · Tennessee · 2021

EF1 tornado, Yellow Spgs to Mc Illwain, Tennessee, December 11, 2021

From Yellow Spgs to Mc Illwain, this EF1 tornado ran 9.1 miles across Decatur and Benton counties on December 11, 2021, touching down at 2:00 AM CST and reaching 100 yards wide. It killed nobody, and did $220,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
December 11, 2021
Touchdown
2:00 AM CST (08:00 UTC)
Lifted
2:08 AM CST (08:08 UTC)
On the ground
8 minutes
Path length
9.1 miles (14.6 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$220,000
Counties
Decatur and Benton counties
Touchdown point
35.800, -88.170
Lift-off point
35.820, -88.010
Record number
2112110200-01

The damage survey

52 damage points were recorded along this path by NWS MEG and NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 135 mph.

  • Significant tree damage with over a thousand trees down
  • Overturned RV and roof off barn.
  • Beginning point of Bucksnort
  • 2 TVA collapsed towers, 1 to the south

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

December 10, 2021, was unseasonably warm over the region. Temperatures broke several long-standing records. Memphis hit 80��F which broke a 103-year-old high-temperature record. ||A strong upper-level trough was approaching from the west, providing strong lift within the unseasonably warm and unstable air mass. MLCAPE reached the 1500-2000 J/kg range by 6 PM. The wind field was impressive with plenty of vertical wind shear needed for organized thunderstorms. Effective 0-1 km storm-relative helicity values ranged from 300-400 m2/s2 with effective bulk shear values of 70 knots - more than sufficient to support discrete supercells in the warm sector ahead of the cold front.||The first supercell developed in central Arkansas and tracked into northeast Arkansas producing a few weak tornadoes initially before intensifying across eastern Craighead and Mississippi Counties and killing two people. The tornado eventually strengthened into an EF-4 while moving through the Missouri Bootheel, resulting in 2 direct and one indirect fatality in Pemiscot County. The tornado then tracked across the Mississippi River into northwest Tennessee, producing an additional 4 fatalities near Reelfoot Lake. This tornado lifted for a brief time in Obion County, reorganized, and then moved into Kentucky. All told, the mesocyclone tracked for over 300 miles and was producing tornadoes for over 250 miles. This storm was responsible for at least 9 fatalities and many injuries in the NWS Memphis CWA along with millions of dollars of damage. ||As the initial supercell was crossing the state line into Kentucky, a string of supercells was moving into eastern Arkansas. A few brief tornadoes produced minor damage near Cash in western Craighead County and in the Fisher area of western Poinsett County. As the dominant supercell moved into eastern Poinsett County, the mesocyclone quickly intensified and the storm produced an EF-2 tornado in Trumann with several injuries and widespread damage. ||A new supercell developed in Mississippi County causing straight-line wind damage initially. This supercell intensified as it crossed the Mississippi River and produced another long-track tornado starting in Dyer County, Tennessee. This tornado tracked east-northeast across northwest Tennessee into Henry County, and eventually into Kentucky. This tornado was rated EF-3 and resulted in several injuries with Kenton and Dresden, Tennessee being the hardest hit. ||The convection eventually evolved into a QLCS as it moved east. A mesovortex developed south of I-40 near Jackson that resulted in 3 tornadoes across eastern Madison, Henderson, and Decatur Counties including an EF-2. Non-tornadic storms moved across the Memphis metropolitan area, producing straight-line wind damage as a mesovortex moved through the city. A fatality was reported in Shelby County after a large tree fell on a home in South Memphis. Later that night, an EF-1 tornado occurred in Prentiss County before the severe weather threat began to wind down around 6 AM on December 11, 2021. ||In total, there were 18 tornadoes across the NWS Memphis CWA. Along with tornadoes, several incidents of wind damage and minor flash flooding also occurred.

The tornado initially touched down southwest of Inman Ridge and just east of Willow Creek in western Decatur County. It moved due east and hit a mobile home on the corner of Ora Bawcum Lane and Verlie Inman Road. At this location, several trees were snapped at their base, one of which fell onto and demolished half of the mobile home. Insulation and debris from the home were lofted and scattered into a nearby field. The tornado continued along an easterly path through the community of Yellow Springs and crossed over US-641 and into the southern part of Sugar Tree. Intermittent tree damage was noted on high-resolution satellite imagery along its path. The tornado then continues into Benton County. Peak winds were estimated to be 90 mph in Decatur County.

The tornado crossed into Benton County from Decatur County. Tree damage was noted along the path. The tornado lifted near Redbud Lane. Peak winds were estimated to be 80 mph in Benton County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

7 minutes of warning. NWS MEG issued a tornado warning for this county at 07:53 UTC, 7 minutes before the tornado touched down, in force until 08:18 UTC.

The county was under a tornado watch, issued at 04:50 UTC and running to 11:00 UTC.

Issued (UTC)ExpiredProductOffice
00:21 UTC04:50 UTCTornado WatchMEG
04:50 UTC11:00 UTCTornado WatchMEG
07:25 UTC08:30 UTCSevere Thunderstorm WarningMEG
07:53 UTC08:18 UTCTornado WarningMEG
09:19 UTC11:55 UTCFlood AdvisoryMEG

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 05:48 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Dec 10, 11:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Dec 10, 11:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1152 PM CST Fri Dec 10 2021

.DISCUSSION...
Updated for Aviation Discussion.

&&

.PREV DISCUSSION... /issued 904 PM CST Fri Dec 10 2021/

UPDATE...
Numerous strong to severe storms are ongoing across the Mid South.
We have already experienced a significant tornado move through
eastern Arkansas, W TN, and the MO Bootheel. The atmosphere
remains ripe for deep convection and strong tornadoes through the
night. We are currently watching a line of storms take shape over
eastern Arkansas. These storms have had a history of producing
damaging winds, tornadoes, and heavy rain. We expect these storms
to continue to push east overnight. Please stay weather aware and
have multiple ways to receive warnings.

PREV DISCUSSION... /issued 532 PM CST Fri Dec 10 2021/

DISCUSSION...

The main story this forecast package will be the potential for
severe storms this evening. Highs will mainly be in the mid 70s
today with lows generally in the 60s.

Currently, scattered warm advection showers are expected, but
should start to ramp up in the next few hours. SPC Mesoanalysis
shows moderate instability MLCAPE values of 1500+ J/kg and 300+
m2/s2 of SRH. Likewise, low-level shear values 40-50 kts basically
along the enhanced risk area. With that being said, we still have
a cap in place. Models show the cap eventually breaking after
sundown. However, the main line of convection should move in
around 07z. Should any storms develop after sundown, the
combination of MLCAPE ~1500 J/kg and deep- layer shear greater
than 50 kts will be supportive of supercells. Again, this is
conditional that the cap in place breaks. Thus far, we have gotten
reports around the area of clouds dispersing, so the potential is
increasing.

The severe weather potential really increases after 00z and
despite the time of day, instability should hold steady. Ahead of
the line, deep layer shear and SRH will increase with the threat
still prevalent. CAMs suggest the initial wave of supercells will
basically form into a line of organized storms along/ahead of the
actual cold front overnight. Main hazards will be damaging winds,
large hail, and tornadoes (strong tornadoes possible). There is
the potential for breaks in the line which will have the potential
for damaging winds and tornadoes. Bottom line, be prepared for
severe weather to start moving into the area around 5 PM in the
form of supercells, then a line of storms will push through around
06z and move eastward. All modes of severe weather is possible
with the main hazards being tornadoes (some of which could be
strong) and damaging winds. Large hail and heavy rainfall are the
other hazards.

The front is expected to move into our southeastern counties by
about 15z, bringing thunderstorm chances to an end. There's a
possibility for some trailing showers but the severe weather
potential will be low. Expect colder temperatures with gusty
northwest winds throughout the day tomorrow. High temperatures
will be in the 60s.

Dry and cool weather is expected into early next week. Expect
temperatures to bounce back to the lower 70s by midweek. There is
a slight chance for some light showers Tuesday but confidence is
low. Lows will be in the 30s by Sunday and increase to the mid 40s
by midweek.

SWB

&&

.AVIATION...
For 06Z TAF Cycle

A couple lines of thunderstorms moving through the Mid-South at
this time. The first line is strong convection with wind generally
from the south-southwest and the second line is associated with
a frontal system. When frontal system moves through there will be
a wind shift to have Northwest winds. Winds will be gusty for the
next few hours with gusts near 40 kt. After front winds will still
be gusty yet gusts will be around 25 kt. TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 10, 2:36 PM CST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
236 PM CST Fri Dec 10 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-112245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
236 PM CST Fri Dec 10 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a moderate to slight risk across the Mid-South this
evening. Strong to severe thunderstorms will be possible late this
afternoon and throughout the overnight hours. Tornadoes, damaging
winds, and large hail will be the main hazards from any severe
storms that develop. Locally heavy rainfall will be possible as
well.

Strong southerly winds will affect the Mid-South today and tonight
with gusts over 30 mph at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal risk for severe thunderstorms early Saturday
morning, mainly across portions of northeast Mississippi. Damaging
wind will be the primary hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening and tonight.
Please relay any information about observed severe weather to
the NWS.

In the hours before

Local storm report, Dec 10, 11:03 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1103 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TORNADO          KENTON                  36.20N  89.01W
12/10/2021                   GIBSON             TN   AMATEUR RADIO

            REPORT OF MULTIPLE POWER LINES DOWN, TREES DOWN, AND
            IMPASSABLE ROADS.

&&

MJH
Local storm report, Dec 11, 12:11 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1211 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TORNADO          DRESDEN                 36.28N  88.69W
12/10/2021                   WEAKLEY            TN   EMERGENCY MNGR

            *** 1 INJ *** TORNADO WITH AT LEAST 1 PERSON INJURED IN
            DRESDEN WITH 6 BUILDINGS DAMAGED.

&&

TLSJR
Special weather statement, Dec 11, 12:26 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1226 AM CST Sat Dec 11 2021

TNZ004-110700-
Henry TN-
1226 AM CST Sat Dec 11 2021

...A strong thunderstorm will impact portions of northern Henry
County through 100 AM CST...

At 1226 AM CST, Doppler radar was tracking a strong thunderstorm near
Paris, moving northeast at 45 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Paris, Paris Landing State Park, Cottage Grove, Puryear, Foundry
Hill, Buchanan, India, Osage, Whitlock, Porter Court, Conyersville,
Pine Hill and Big Sandy Unit Tennessee National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM CST for western
Tennessee.

&&

LAT...LON 3636 8803 3636 8809 3634 8810 3626 8842
      3640 8850 3650 8829 3650 8806 3647 8805
      3645 8806 3644 8806 3643 8804 3637 8800
TIME...MOT...LOC 0626Z 242DEG 39KT 3634 8837

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Dec 11, 1:30 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
130 AM CST Sat Dec 11 2021

TNZ053-089>091-110800-
Hardeman TN-Fayette TN-Chester TN-McNairy TN-
130 AM CST Sat Dec 11 2021

...Strong thunderstorms will impact portions of Fayette, Hardeman,
northwestern McNairy and southern Chester Counties through 200 AM
CST...

At 130 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Cloverport to near Collierville. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bolivar, Chickasaw State Forest, Chickasaw State Park, Whiteville,
Somerville, Silerton, Masseyville, Lagrange, Cloverport, Robertson,
Warren, McNairy, Macon, Oakland, Piperton, Bethel Springs, Middleton,
Rossville, Moscow and Williston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 AM CST for northeastern
Mississippi...and western Tennessee.

&&

LAT...LON 3499 8889 3500 8964 3514 8964 3540 8921
      3542 8842
TIME...MOT...LOC 0730Z 266DEG 27KT 3537 8897 3500 8962

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SMW
Special weather statement, Dec 11, 1:43 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
143 AM CST Sat Dec 11 2021

ARZ049-058-MSZ010-110815-
Phillips AR-Lee AR-Coahoma MS-
143 AM CST Sat Dec 11 2021

...Strong thunderstorms will impact portions of southwestern Lee,
Phillips and west central Coahoma Counties through 215 AM CST...

At 142 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Moro to 6 miles northeast of St. Charles
to 7 miles northeast of Gillett. Movement was east at 65 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marvell, Elaine, Helena-West Helena, White River National Wildlife
Refuge, Lexa, Rondo, Aubrey, Watkins Corner, Sherard, Crumrod, Lake
View, Lagrange, Rena Lara, Mosby Spur, Ferguson, Preston Place,
Haleside, Quarles, Hoop Spur and Westover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 AM CST for eastern
Arkansas...and northwestern Mississippi.

&&

LAT...LON 3414 9108 3419 9109 3422 9106 3425 9108
      3425 9106 3428 9108 3430 9107 3429 9106
      3432 9106 3434 9105 3434 9100 3447 9100
      3447 9106 3472 9105 3474 9061 3448 9061
      3412 9074 3412 9112
TIME...MOT...LOC 0742Z 260DEG 59KT 3471 9103 3443 9105 3417 9125

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Dec 11, 1:52 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
152 AM CST SAT DEC 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     2 SE MIDTOWN MEMPHIS    35.11N  89.95W
12/11/2021                   SHELBY             TN   BROADCAST MEDIA

            TREE DOWN ON CAR ON GREER ST IN ORANGE MOUND.

&&

MJ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

8.0 hours before the tornado, 139 km from the path. December 11, 2021.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 182 joules per kilogram, CIN -168, lifted condensation level 593 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-12-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 391 square meters per square second, 0 to 6 km bulk shear 58 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-168 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The radar

The Ft Campbell radar (KHPX), 126 km away, was scanning. The volume nearest the touchdown began at 08:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
07:20 UTCTSTM WND DMG5 Se FairviewMadison, TNTREE DOWN ON FENCE IN OAKFIELD, AS WELL AS SIDING BLOWN OFF OF PARTS OF THE HOUSE.
07:32 UTCTORNADO2 Wnw Beech BluffMadison, TNEF-1 TORNADO BEGAN NEAR BEECH BLUFF AND RANGER ROADS IN EASTERN MADISON COUNTY AND ENDED NEAR LURAY AND HURON ROADS IN WESTERN HENDERSON COUNTY. PATH LENGTH WAS 7.2 MILES.
07:35 UTCTSTM WND DMG2 N Beech BluffMadison, TNNUMEROUS TREES AND POWER LINES DOWN ON FOWLER ROAD. CAR WINDOWS BLOWN OUT. POSSIBLE TORNADO.
07:37 UTCTSTM WND DMG3 Nne Beech BluffHenderson, TNROOF DAMAGE TO HOMES AND BARNS. POWERLINES AND TREES DOWN. POSSIBLE TORNADO.
07:40 UTCTORNADO4 Sse BargertonHenderson, TNEF-2 TORNADO WITH A 15.5 MILE PATH LENGTH. THIS TORNADO CAUSED THE MOST SIGNIFICANT DAMAGE NORTH OF LEXINGTON NEAR THE TIMBERLAKE INDUSTRIAL PARK AND CRUMPLED TWO TVA HIGH-TENSION ELECTRIC TOWERS.
07:45 UTCTSTM WND DMG3 W LexingtonHenderson, TNWIDESPREAD DAMAGE TO TREES AND POWERLINES ALONG HIGHWAY 412 JUST WEST OF LEXINGTON.
07:45 UTCTSTM WND DMG4 N LexingtonHenderson, TNSIGNIFICANT STRUCTURAL DAMAGE TO HOMES AND MOBILE HOMES NEAR THE TIMBERLAKE INDUSTRIAL PARK. TREES WERE UPROOTED.
07:48 UTCTSTM WND DMG4 S WildersvilleHenderson, TNTWO TVA HIGH-TENSION POWER LINE TOWERS WERE CRUMPLED JUST EAST OF THE TIMBERLAKE INDUSTRIAL PARK. THE LOSS OF THESE LINES HAS RESULTED IN MAJOR UTILITY POWER OUTAGES INCLUDED NORTHERN HENDERSON, PORTIONS OF HARDIN COUNTY
08:02 UTCTORNADO4 S HolladayDecatur, TNA BRIEF EF-0 TORNADO FORMED NEAR ORA BAWCUM LANE AND VERLIE INMAN ROAD, DAMAGING A MOBILE HOME AND CAUSING SIGNIFICANT TREE DAMAGE.
08:10 UTCTSTM WND GST 60ParsonsDecatur, TN
08:15 UTCTSTM WND DMG6 N LobelvilleHumphreys, TNNUMEROUS TREES WERE BLOWN DOWN, BLOCKING THE ROAD.
08:15 UTCTORNADO6 Wnw LobelvillePerry, TNDAMAGE FROM THIS TORNADO STARTED IN NORTHERN PERRY COUNTY WITH SOME UPROOTED TREES ALONG CROOKED CREEK ROAD. AN OVERTURNED RV AND ROOF WAS TORN OFF A BARN ALONG HIGHWAY 13 IN HUMPHREYS COUNTY AS THE TORNADO MOVED NORTHEA
08:20 UTCTSTM WND DMGLobelvillePerry, TNTREES DOWN ON POWER LINES. POWER OUTAGES REPORTED THROUGHOUT PERRY COUNTY.
08:34 UTCTORNADO12 Nw CentervilleHickman, TNTHIS TORNADO TOUCHED DOWN JUST WEST OF I-40 NEAR MILE MARKER 157 WHERE TREES WERE DAMAGED AND UPROOTED. THE TORNADO CONTINUED NORTHEASTWARD ON THE EAST SIDE OF I-40 BEFORE DISSIPATING BETWEEN I-40 AND HIGHWAY 48. PATH LE
08:42 UTCTSTM WND DMG1 Nne LindenPerry, TNFACEBOOK REPORT OF DAMAGE TO OUTSIDE ANIMAL PENS AND LIMBS SNAPPED. TIME ESTIMATED VIA RADAR.
08:43 UTCTORNADO7 Ssw DicksonDickson, TN*** 2 INJ *** TORNADO DAMAGE STARTED JUST NORTH OF I-40 NEAR MILE MARKER 166 ALONG PINEY ROAD WHERE IT SNAPPED AND UPROOTED TREES ON N MOUNT SINAI ROAD. THE MOST INTENSE DAMAGE OCCURRED ON MURRELL DRIVE WHERE MULTIPLE HO
08:45 UTCTSTM WND DMG4 Ssw DicksonDickson, TNNUMEROUS TREES DAMAGED ON 200 BLOCK OF MURRELL ROAD IN DICKSON. FACEBOOK REPORT.
08:46 UTCTSTM WND DMG4 Ssw DicksonDickson, TNCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 SSW DICKSON. CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 SSW DICKSON. NUMEROUS TREES DAMAGED ON 200 BLOCK OF MURRELL ROAD IN DICKSON. FACEBOOK REPORT.
10:46 UTCTSTM WND DMG4 Ssw DicksonDickson, TNCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4 SSW DICKSON. NUMEROUS TREES DAMAGED ON 200 BLOCK OF MURRELL ROAD IN DICKSON. FACEBOOK REPORT.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of December 11, 2021

37 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
December 111:06 AM ESTEF1Hardin, KY1.950
December 1112:40 AM CSTEF0Fayette, TN0.550
December 1112:47 AM CSTEF3Logan, KY28.01,4001
December 111:51 AM ESTEF1Spencer, KY1.9100
December 111:09 AM CSTEF3Bowling Green tornado, KY29.34401663
December 111:19 AM CSTEF2Warren, KY6.1300
December 111:32 AM CSTEF1Madison, TN7.9300$700,000
December 111:38 AM CSTEF2Barren, KY17.0900
December 111:40 AM CSTEF2Henderson, TN15.36001$4.0 million
December 111:52 AM CSTEF2Hart, KY23.85281
December 113:06 AM ESTEF1Hardin, OH1.6150$300,000
December 112:15 AM CSTEF2Perry, TN15.2600$140,000
December 113:20 AM ESTEF3Taylor, KY14.5450131
December 112:32 AM CSTEF1Hickman, TN8.5400$50,000
December 112:40 AM CSTEF2Hickman, TN10.95002$2.0 million
December 113:41 AM ESTEF1Marion, KY1.950
December 112:49 AM CSTEF0Dickson, TN5.4175$10,000
December 112:57 AM CSTEF2Dickson, TN12.64001$1.5 million
December 114:01 AM ESTEF2Boyle, KY0.6100
December 114:02 AM ESTEF1Boyle, KY3.6400
December 114:04 AM ESTEF1Boyle, KY7.1100
December 114:07 AM ESTEF1Garrard, KY3.0950
December 114:10 AM ESTEF1Garrard, KY0.6100
December 113:12 AM CSTEF0Davidson, TN9.0300$250,000
December 114:22 AM ESTEF1Madison, KY0.375
December 113:30 AM CSTEF1Davidson, TN6.8150$1.8 million
December 114:31 AM ESTEF1Madison, KY1.2125
December 113:31 AM CSTEF1Davidson, TN7.71001$1.3 million
December 113:33 AM CSTEF0Davidson, TN1.450$250,000
December 113:42 AM CSTEF0Sumner, TN6.250$25,000
December 113:48 AM CSTEF0Wilson, TN3.150$20,000
December 114:04 AM CSTEF0Smith, TN7.375$20,000
December 114:20 AM CSTEF1Monroe, TN to KY11.275$500,000
December 114:30 AM CSTEF1Prentiss, MS4.5100$125,000
December 116:17 AM CSTEF0Giles, TN5.050$20,000
December 117:39 AM CSTEF0Grundy, TN8.9100$50,000
December 115:16 PM ESTEF0Wilkinson, GA3.8200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.